Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 27, 2009, 7:44 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2009, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 27, 2009, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Columbia County, WI, Dodge County, WI
The radar
The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 245 PM CDT SAT JUN 27 2009 .SHORT TERM... LATEST RUC SHOW ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON. MODERATE TO STRONG 850 MB MOISTURE TRANSPORT BETWEEN 21 AND 00Z...ALONG WITH RATHER STRONG EQUIVALENT POTENTIAL TEMP ADVECTION... INCREASING PRECIP WATER TO 2.2 INCHES. RATHER STRONG CAP EARLY THIS AFTERNOON...AROUND 4 TO 5 THSD FT WITH CIN AROUND 300 J/KG SOUTHEAST. CAP WEAKENS CONSIDERABLY THIS AFTERNOON AND THEN BREAKS AROUND 22Z IN FAR WEST PART OF THE FORECAST AREA...AND JUST AFTER 02Z IN THE FAR EAST. CURRENT SATELLITE SHOWS WARM ADVECTION CLOUDS MAINLY TO THE NORTH OF THE FORECAST AREA WITH SOME DENSE CIRRUS MAINLY IN THE NORTH OF THE FORECAST AREA. DEW POINTS NOW IN THE LOWER 70S IN NORTHEAST IOWA AND NEAR 70 OVER NORTHWEST IL. THEREFORE EXPECT MEAN LAYER CAPE OF OVER 1800 J/KG JUST AS CAP BREAKS. THERE IS ALSO A SMALL WINDOW FOR SUPERCELLS...ONLY AROUND 1 HOUR OR SO RIGHT AS CAP BREAKS BEFORE WIND PROFILE BECOMES MORE UNIDIRECTIONAL. MODIFIED SOUNDING 0-1 KM SHEAR AROUND 17 KNOTS WITH 0-3 KM SHEAR 30 KNOTS. 0-6 BULK SHEAR NOT MUCH HIGHER...BUT IS NEAR 40 KNOTS...JUST AFTER CAP BREAKS. 01Z RUC SOUNDINGS AT MKX HAVE HELICITY AROUND 285...EHI AT 3.3...BRN AROUND 23 WITH SWEAT INDEX RISING TO 415 AT 02Z. THEREFORE RISK OF SEVERE LOOKS REASONABLE. MAIN RISK IS HIGH WINDS. WET BULB ZERO RATHER HIGH AT 12700 FT SO HAIL THREAT SOMEWHAT DIMINISHED. SUPER CELL/TORNADO RISK NOT OUT OF THE QUESTION FOR A BRIEF TIME LATE AFTERNOON SOUTH CENTRAL AND EARLY EVENING SOUTHEAST. MESO MODELS HAVE ONE LINE OF THUNDERSTORMS DEVELOPING IN A LOW LEVEL CONVERGENT BAND WHERE WINDS SHIFT FROM SOUTHEAST TO SOUTHWEST. THEN ANOTHER LINE WITH THE COLD FRONT. GOOD PUNCH OF MID LEVEL DRY AIR AFTER MIDNIGHT WITH INCREASING MID LEVEL JET. THIS WOULD END SHOWER AND THUNDERSTORM CHANCES. SLOW MOVING UPPER LOW SHOULD SHIFT SOUTHEAST ACROSS LAKE SUPERIOR SUNDAY EVENING...THEN OVER LAKE HURON EARLY TUESDAY MORNING. 12Z ECMWF AND 12Z GFS VERY SIMILAR THROUGH THIS PERIOD. SUNDAY AND MONDAY...MODERATE LOW TO MID LEVEL LAPSE RATES SUNDAY BUT MID LEVELS VERY DRY SO WILL LIMIT ANY SHOWER POSSIBILITY...BUT SOME CU/SC COULD DEVELOP BY EVENING. AS THE CIRCULATION AROUND THE 500MB UPPER LOW GETS CLOSER MONDAY...MOISTURE INCREASES...AND ENOUGH CAPE TO GENERATE AFTERNOON AND EVENING SHOWERS AND ISOLATED THUNDERSTORMS. .LONG TERM... TUESDAY...A SUBTLE SHORTWAVE AROUND THE UPPER LOW SHOULD GIVE ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS...AGAIN MAINLY WITH AFTERNOON HEATING. ON WEDNESDAY STILL IN CYCLONIC CIRCULATION OF THE LOW BUT GFS SOUNDING START TO DEVELOP A CAP AROUND 6 THSD FT. ON THURSDAY ECMWF BUILDS A WEAK RIDGE OVER WISCONSIN WHILE GFS TRIES TO BRING A WEAK SHORTWAVE IN THE NORTHWEST FLOW. PREFER ECMWF. THEN MORE OF A ZONAL FLOW FRIDAY ACROSS THE UPPER GREAT LAKES. GFS BRINGS A RATHER STRONG SHORTWAVE INTO NORTHWEST WISCONSIN ON SATURDAY. PREFER THE SLOWER ECMWF. && .AVIATION... PREVAILING VFR CONDITIONS EXPECTED THROUGH 00Z MONDAY. LINE OF THUNDERSTORMS EXPECTED TO ACCOMPANY COLD FRONTAL PASSAGE ACROSS TAF SITES FROM 22Z TODAY TO 03Z SUNDAY. MAY SEE MVFR VISIBILITIES AND CEILINGS...AND GUSTY WINDS...AT TAF SITES WITH ANY OF THE STORMS. WINDS SHIFT WEST AFTER THE FRONTAL PASSAGE LATER THIS EVENING...AND INCREASE IN SPEED WITH COOLER AIRMASS MOVING INTO THE AREA. EXPECT GUSTY WEST NORTHWEST WINDS ON SUNDAY WITH DAYTIME HEATING. && .MARINE...BRISK WEST NORTHWEST WINDS ARE EXPECTED ON SUNDAY WITH DAYTIME HEATING ACROSS THE NEARSHORE WATERS. SUSTAINED WINDS OF 15 TO 20 KNOTS ARE EXPECTED...WITH FREQUENT GUSTS TO 25 KNOTS POSSIBLE. SIMILAR CONDITIONS ARE EXPECTED ON MONDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR SUNDAY AND MONDAY. FOR NOW...WILL JUST MENTION THIS POSSIBILITY IN BODY OF NEARSHORE MARINE FORECAST. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...06/HENTZ AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jun 27, 3:52 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 352 PM CDT SAT JUN 27 2009 WIZ046-047-051-052-056>060-062>072-281100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 352 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG A STRONG COLD FRONT FROM FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE EXPECTED TO SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DAMAGING WINDS ARE THE MAIN HAZARD. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. LMZ643>646-281100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 352 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT FROM FAR SOUTHWEST WISCONSIN TO EASTERN IOWA. THE STORMS ARE EXPECTED TO SHIFT EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN...AND TO THE NEARSHORE AND ADJACENT OPEN WATERS OF LAKE MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. DAMAGING WINDS ARE THE MAIN HAZARD. LARGE HAIL AND AN ISOLATED WATERSPOUT ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS SUNDAY AND AGAIN ON MONDAY...AS FREQUENT WEST NORTHWEST WIND GUSTS TO 25 KNOTS ARE POSSIBLE. WOOD WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 27, 4:52 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 452 PM CDT SAT JUN 27 2009 WIZ062-272215- IOWA- 452 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING INTO IOWA COUNTY... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES WEST OF DODGEVILLE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BLACKHAWK LAKE RECREATION AREA BY 500 PM CDT... MINERAL POINT AIRPORT BY 510 PM CDT... DODGEVILLE AND GOVERNOR DODGE STATE PARK BY 515 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KUHLMAN
Special weather statement, Jun 27, 5:16 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 516 PM CDT SAT JUN 27 2009 WIZ062-067-272245- IOWA-LAFAYETTE- 516 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING THROUGH IOWA COUNTY... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF MINERAL POINT...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MINERAL POINT AIRPORT BY 530 PM CDT... MINERAL POINT BY 535 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KUHLMAN
Special weather statement, Jun 27, 5:43 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 543 PM CDT SAT JUN 27 2009 WIZ062-063-067-068-272315- DANE-GREEN-IOWA-LAFAYETTE- 543 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MINERAL POINT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KUHLMAN
Special weather statement, Jun 27, 6:58 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 658 PM CDT SAT JUN 27 2009 WIZ063-068-069-280030- DANE-GREEN-ROCK- 658 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING INTO FAR NORTHWESTERN ROCK COUNTY... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF EVANSVILLE...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... EVANSVILLE BY 705 PM CDT... EDGERTON BY 725 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WOOD
Special weather statement, Jun 27, 7:01 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 701 PM CDT SAT JUN 27 2009 WIZ046-057-280030- COLUMBIA-MARQUETTE- 701 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN MARQUETTE AND FAR NORTHERN COLUMBIA COUNTY... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN ADAMS COUNTY...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ENDEAVOR BY 715 PM CDT... GLEN OAK BY 725 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WOOD
Special weather statement, Jun 27, 7:37 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 737 PM CDT SAT JUN 27 2009 WIZ046-057-280100- COLUMBIA-MARQUETTE- 737 PM CDT SAT JUN 27 2009 ...STRONG THUNDERSTORM MOVING THROUGH EASTERN COLUMBIA COUNTY... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF PORTAGE TO PORTAGE...MOVING EAST AT 20 MPH. WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... POYNETTE AND PARDEEVILLE BY 755 PM CDT... CAMBRIA AND RIO BY 800 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. WOOD
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:13 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 47 min |
| Jun 27, 8:37 PM CDT | Small Craft Advisory | MKX | 24 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.